Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 257, NWS Pittsburgh, PA

August 12, 2021Coshocton County, Guernsey County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 12, 2021, 6:58 PM EDT for Coshocton County, Guernsey County, Muskingum County, Ohio. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2021, 6:58 PM EDT (22:58 UTC)
Expired
Aug 12, 2021, 7:45 PM EDT
In force
47 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Guernsey County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 148 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:05 PM EDTTSTM WND DMGNorth Zanesville, OHPHOTOS SHOW NUMEROUS LARGE TREE BRANCHES SNAPPED. TIME ESTIMATED BASED ON RADAR.
Aug 12, 7:14 PM EDTTSTM WND DMG2 Wnw Ellis Dam, OHREPORT OF MULTIPLE TREES DOWN.
Aug 12, 7:36 PM EDTTSTM WND DMG1 Nw North Zanesville, OHREPORT OF LARGE TREE DOWN IN YARD.
Aug 12, 7:36 PM EDTHAIL 0.751 Nw North Zanesville, OH
Aug 12, 7:37 PM EDTHAIL 0.751 Nnw North Zanesville, OH
Aug 12, 7:41 PM EDTTSTM WND DMG2 Sse Otsego, OHREPORT OF MULTIPLE TREES DOWN AND WIDESPREAD POWER OUTAGES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1075 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1075 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

905 
WUUS51 KPBZ 122258
SVRPBZ
OHC031-059-119-122345-
/O.NEW.KPBZ.SV.W.0257.210812T2258Z-210812T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
658 PM EDT Thu Aug 12 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Western Guernsey County in east central Ohio...
  Southern Coshocton County in east central Ohio...
  Muskingum County in east central Ohio...

* Until 745 PM EDT.

* At 657 PM EDT, a severe thunderstorm was located near Dresden, or 7
  miles north of Zanesville, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Zanesville, Coshocton, Cambridge, New Concord, Byesville, North
  Zanesville, Dresden, Frazeysburg, Pleasant Grove, Conesville,
  Plainfield, and Norwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3995 8220 4020 8217 4027 8162 4022 8162
      4022 8157 3991 8152 3992 8221
TIME...MOT...LOC 2257Z 246DEG 18KT 4006 8202 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
570 
WWUS51 KPBZ 122311
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
711 PM EDT Thu Aug 12 2021

OHC031-059-119-122345-
/O.CON.KPBZ.SV.W.0257.000000T0000Z-210812T2345Z/
Guernsey OH-Coshocton OH-Muskingum OH-
711 PM EDT Thu Aug 12 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR WESTERN GUERNSEY...SOUTHERN COSHOCTON AND MUSKINGUM COUNTIES...

At 711 PM EDT, a severe thunderstorm was located near North
Zanesville, or near Zanesville, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Zanesville, Coshocton, Cambridge, New Concord, Byesville, North
Zanesville, Dresden, Frazeysburg, Pleasant Grove, Conesville,
Plainfield, and Norwich.

LAT...LON 3995 8220 4020 8217 4027 8163 4022 8162
      4022 8157 3991 8152 3992 8221
TIME...MOT...LOC 2311Z 271DEG 14KT 4005 8197 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 5:20 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 12, 5:20 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
520 PM EDT Thu Aug 12 2021

.SYNOPSIS...
Warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage on Friday evening.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Scattered to numerous thunderstorms will continue ahead of a
vorticity max as it treks east across northern Ohio into western PA.
Converging sly flow, with dewpoint values in the low to mid 70s, is
providing sufficient moisture feed for rapid updraft development
given ML CAPE values in excess of 2500 J/kg. Progressive mid level
wind combined with available DCAPE values > 1000 J/kg should continue
the damaging wind threat for the remainder of this evening.

The heat advisory collaboratively remains in place with forecast
values right around 100F.

Convection chance, mainly showers, will continue overnight as overall
ascent improves with the encroaching upr trough/cold front. Expect
lows again around 70 F given the abundant llvl moisture plaguing the
region.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Friday's convection largely depends on the trends upstream as the
pattern favorable for northwest flow and a series of MCS's moving
through the forecast area continues. The upper level pattern does
indicate some support aloft as the trough dips further south owing to
stronger organization and development. Will expect destabilization
Friday afternoon again with the approach of another MCS with better
organization. Timing however, is quite difficult and confidence is
low.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Friday night will feature the cold front pushing though ahead of a
strong upper level trough digging south through the Great Lakes
Region bringing an end to the unsettle weather by Saturday. High
pressure will settle in behind bringing a cooler airmass and
temperatures returning to seasonal or just below seasonal values.

The western side of the high will move into the area by Monday and
Tuesday allowing from warm and moist return flow to once again flow
back into the region. This will bring active weather to the region
to end the extended period.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
More convection is likely this aftn with the apch of another
shortwave. These thunderstorms will likely cause lcl IFR restrictions
and 25+_kt wind gusts fm PIT n and ewd.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat as a cold
front moves through the area.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ013-014-020>023-
     029-031-073-075.
OH...Heat Advisory until 8 PM EDT this evening for OHZ039>041-048>050-
     057>059-068-069.
WV...Heat Advisory until 8 PM EDT this evening for WVZ001>004-012-021-
     509.

&&
Hazardous weather outlook, Aug 12, 3:53 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
353 PM EDT Thu Aug 12 2021

WVZ510>514-132000-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
353 PM EDT Thu Aug 12 2021

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-049-050-PAZ013-014-020>023-029-031-073-075-WVZ001>003-
132000-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Fayette-Hancock-Brooke-Ohio-
353 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057>059-068-069-WVZ004-012-021-509-132000-
Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Marshall-Wetzel-
Marion-Monongalia-
353 PM EDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio, and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-015-016-074-076-132000-
Mercer-Venango-Forest-Clarion-Jefferson PA-
Higher Elevations of Westmoreland-Higher Elevations of Fayette-
353 PM EDT Thu Aug 12 2021

...SEVERE THUNDERSTORM WATCH 433 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday, with isolated incidents
of damaging wind possible in strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 12, 6:21 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             NEW CASTLE              41.00N  80.35W
08/12/2021  E0.75 INCH       LAWRENCE           PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2102127

JF
Local storm report, Aug 12, 6:24 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
624 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND DMG     EASTBROOK               41.04N  80.27W
08/12/2021                   LAWRENCE           PA   TRAINED SPOTTER

            SPOTTER REPORTED SEVERAL TREES DOWN ALONG OR NEAR ROUTE
            168 IN EASTBROOK

&&

EVENT NUMBER PBZ2102128

BROWN
Special weather statement, Aug 12, 6:45 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
645 PM EDT Thu Aug 12 2021

OHZ057-122315-
Muskingum OH-
645 PM EDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of central Muskingum
County through 715 PM EDT...

At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
Frazeysburg, or 7 miles northwest of Zanesville, moving east at 25
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, South Zanesville, North Zanesville, Dresden, Frazeysburg,
Pleasant Grove, Norwich, Chandlersville, Bridgeville, Drake, Otsego,
and Duncan Falls.

This includes Interstate 70 in Ohio between mile markers 146 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3994 8218 4012 8219 4014 8177 3986 8175
TIME...MOT...LOC 2245Z 263DEG 20KT 4004 8209

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 12, 6:48 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
648 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     CRIDERS CORNERS         40.68N  80.11W
08/12/2021                   BUTLER             PA   911 CALL CENTER

            REPORT OF SEVERAL TREES AND LINES DOWN IN THE AREA OF
            CRANBERRY TOWNSHIP

&&

EVENT NUMBER PBZ2102129

BROWN
Local storm report, Aug 12, 6:49 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
649 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     TSTM WND DMG     GLEN EDEN               40.73N  80.12W
08/12/2021                   BUTLER             PA   SOCIAL MEDIA

            PHOTO OF LARGE UPROOTED TREE ON SETTLERS VILLAGE
            CIRCLE. TIME ESTIMATED BASED ON RADAR.

&&

EVENT NUMBER PBZ2102130

JF
Local storm report, Aug 12, 6:54 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
654 PM EDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 WNW GLEN EDEN         40.73N  80.13W
08/12/2021                   BUTLER             PA   SOCIAL MEDIA

            REPORT OF MANY DOWNED OR BROKEN TREES. TIME ESTIMATED
            BASED ON RADAR.

&&

EVENT NUMBER PBZ2102131

JF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 3:15 AM EDTHeat AdvisoryPBZBelmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more16 hr
Aug 12, 6:06 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Aug 12, 6:40 PM EDTSevere Thunderstorm WarningPBZBelmont, Harrison, Jefferson20 min
Aug 12, 6:45 PM EDTSpecial Weather StatementPBZMuskingum30 min
Aug 12, 7:46 PM EDTSevere Thunderstorm WarningPBZBelmont, Guernsey, Harrison, Tuscarawas59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.